Feeds:
Posts
Comments

Archive for the ‘side-effects’ Category

Many of us with bipolar disorder take drugs to lessen the intensity of our mood swings, whether that is depression, hypomania or mania. We take them in spite of the side effects such as foggy thinking, memory problems, weight gain and sleeplessness or sleepiness, just to name a few. Many of us have convinced our doctor or psychiatrist to change our meds as a result of the side affects. Some of us have decided to tolerate some side effects because the meds are doing the job of leveling out our moods to normal or close to normal and, after trying many others, these are the only ones that have worked. We tolerate it because the toll the mood swings have on us is far worse than the side effects.

But what if a medication actually causes the behavior we are trying to prevent? Recently the Food and Drug Administration issued a warning about Abilify. I read a bulletin from Drugs.com stating that on 5/3/2016, the FDA (Food and Drug Administration) has issued a warning that Abilify, an antipsychotic drug used to treat bipolar disorder, schizophrenia and tourettes, has been found to have side effects which cause a lack of impulse control in some individuals. It results in compulsive behaviors such as spending or shopping, gambling, eating and sexual activity. Although they are rare, the FDA is still requiring that these side effects be listed on Abilify’s label.   Once the medication is stopped, the symptoms disappear.

By no means should anyone stop their medication without discussing it and working out a plan with a doctor.

These side effects are the very things that we are taking our meds to avoid. We want to steer clear of those manic and hypomanic type of behaviors. Findings like this it just reemphasizes the importance of being self aware. It is important to keep a running record of our meds, their dosages, any changes positive or negative and the start and stop dates. If something doesn’t seem to be working right, we can go to the doctor’s office armed with this important data. S/he will see that we have been doing our homework and, with the detailed records, s/he will be better able to help us. I certainly can’t keep all of that data in my head. I must write things down or I forget half of what I want to bring to my doctor’s attention during my appointment. I keep the record for not only my psychiatric meds but those prescribed by my family doctor as well. It serves me well.

You can find the FDA report online—I checked it out. https://www.fda.gov/Drugs/DrugSafety/ucm498662.htm

Read Full Post »

I am happy. For the first time in ages I actually feel happy. My mind is clearer, sharper. I’m not elated—not hypomanic. It’s like my mind has had a great weight lifted off of it and the fuzziness has diminished.   And the tremor when I write is gone. My beautiful handwriting is back.

I had a medication reduction. My psychiatrist agreed to decrease one of my meds 3 months ago by 5 mg. I found little relief so six days ago he agreed to reduce it by 5 mg more. That’s 10 mg total. It’s a powerful antipsychotic and you don’t need much to get results. I originally was on 20 mg. I couldn’t think clearly, had memory issues, fuzzy thinking and had a tremor in my hand when writing. Cooking was a major task because of having to multitask. Cooking dinner was a little easier today. God heard and answered my prayers.

It’s only been 6 days and I’ve had such good results. I’m wondering what another week will bring. Perhaps my mind will become even clearer. I can feel happiness again and that’s great. My emotions had been blunted for a very long time. I’m still holding a steady normal mood level so far. I just need to maintain it if I want to continue to enjoy these wonderful results.

Read Full Post »

One of the side effects of my 3 different psych meds is weight gain—all 3 of them.  As each med was added my weight rose.  I don’t eat any differently than before all the weight gain. I’m told by my family doctor and by much of what I’ve researched that each one of these meds have a tendency to slow the metabolism in many people thereby causing one’s weight to rise.  I know from talking to other folks taking these or similar meds that I’m not alone in this problem.

There was one medication in particular that shot my weight up and when I insisted that my psychiatrist take me off it, I lost 22 pounds.  So now my dilemma is how do I lose the rest of the weight?  I can’t stop my meds because they are working.   I’ve tried lots of others but only these work.  I’ve decided to try cutting out all foods with sugar.   That’s really hard to do since just about everything except unprocessed meat and produce has sugar content.  So I’m reading labels and if sugar is the fifth or sixth ingredient or more on the ingredients list, then I can have it.  Anything saying sugar, maltodextrin, sucrose or anything else ending in “ose” is forbidden unless it’s way down on the list.  It’s tricky because even the things marked sugar free still have another form of sugar in them.  Check out the ingredients on a pack of sugar free gum.  So as soon as our house guests leave, I’m on a mission.

What do I want to gain from this?  Nothing   This is one battle where losing is winning… and I want to win.

Read Full Post »

Rev. Shane L. Bishop

Musings of Rev. Shane L. Bishop

Vitality

The Power Of Enduring

Story Empire

Exploring the World of Fiction

Story of My Life

Things I've learned. Things I've seen. Things I've experienced.

Pieces of Bipolar

One of a kind bipolar II rapid cycling navigating the world one day at a time

Bipolar Me

My Experience Only. YMMV.

Damon Lifestyle Therapy

workplace ergo+wellness

Thornsyde

The Thorn In My Side

Shedding Light on Mental Illness

The triumphs and struggles of living with bipolar disorder